Louisiana, 2021

Ice Storm and Winter Storm in Louisiana, February 12 to 17, 2021

February 12 to 17, 2021 · NWS LCH · 35 events in 18 counties and zones

The first in a series of Arctic Cold Fronts arrived during the 12th pushing tide levels down along the coast, however the subfreezing temperatures and winter weather did not arrive until the 14th. The event on the 14th began at many places as a light glaze of freezing rain, but quickly changed over to sleet or snow.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

The first in a series of Arctic Cold Fronts arrived during the 12th pushing tide levels down along the coast, however the subfreezing temperatures and winter weather did not arrive until the 14th. The event on the 14th began at many places as a light glaze of freezing rain, but quickly changed over to sleet or snow. Another round of winter weather occurred on the 17th, however this round was mainly freezing rain. The long duration event set many records in the area and rivaled the historic freezes of the region. The event was likely the longest and coldest since December 1989.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 12, 9:41 AM CST, 19 minutes earlier.

Area forecast discussion, Feb 12, 9:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
941 AM CST Fri Feb 12 2021

.UPDATE...
Updated the pop grids to reflect current radar obs. Light
showers will continue through the morning. Overcast skies will
keep temperatures low for the duration of the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  38  32  41  28 /  60  40  20  20
LCH  40  37  45  34 /  50  40  20  30
LFT  40  39  46  35 /  60  50  40  20
BPT  41  38  46  35 /  50  40  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 9 PM CST this evening for GMZ450-452-
     455-470-472-475.

     Small Craft Exercise Caution until 9 PM CST this evening for
     GMZ430-432-435.

&&

PUBLIC...87
Hazardous weather outlook, Feb 12, 4:59 AM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
459 AM CST Fri Feb 12 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-131100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
459 AM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Patchy light rain will occur today and tonight. There is a chance
that freezing rain may occur from interior Southeast Texas through
Central Louisiana this morning and late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Regional temperatures will remain below normal through the end of
next week. Multiple periods of wintry weather may be possible away
from the coast, however all locations may experience freezing rain
Monday. A severe freeze is expected Tuesday morning with low to mid
20s possible at the coast and teens possible well inland.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report ice amounts.

GMZ450-452-455-470-472-475-131100-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
459 AM CST Fri Feb 12 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

A strong offshore flow will be in place today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A moderate to strong offshore flow will remain in place through most
of next week as Arctic high pressure moves across the country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-131100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
459 AM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

A strong offshore flow will be in place today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small craft should exercise caution Friday morning. Additional
hazards are possible through Monday.

A moderate to strong offshore flow will remain in place through most
of next week as Arctic high pressure moves across the country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm, 15 ice storm, 2 astronomical low tide, 2 winter weather. Local standard time, as filed.

Astronomical Low Tide, East Cameron

When
February 12, 10:00 AM CST to 11:00 AM CST
Where
East Cameron forecast zone
Reported by
C-MAN Station
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

Strong north winds behind a cold front pushed tide levels below normal along the Cameron Parish coast. The tide fell below -1 foot MLLW for around 1 hour and hit a minimum of -1.06 MLLW.

Astronomical Low Tide, West Cameron

When
February 12, 10:00 AM CST to 11:30 AM CST
Where
West Cameron forecast zone
Reported by
C-MAN Station
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

Strong north winds behind a cold front pushed tide levels below normal along the Cameron Parish coast. The tide fell below -1 foot MLLW for around 1 hour and hit a minimum of -1.06 MLLW.

Winter Storm, East Cameron

When
February 14, 10:00 PM CST to February 15, 9:00 AM CST
Where
East Cameron forecast zone
Reported by
NWS Employee
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

Temperatures dropped to freezing during the evening of the 14th as showers developed across the parish. Freezing rain began to occur, however sleet soon developed. Half and inch to one inch of sleet with minimal snow fell in the early morning hours. Temperatures were cold enough to allow sleet and snow to stick to roads and closed bridges through the parish.

Winter Storm, West Cameron

When
February 14, 10:00 PM CST to February 15, 9:00 AM CST
Where
West Cameron forecast zone
Reported by
Public
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

Temperatures dropped to freezing during the evening of the 14th as showers developed across the parish. Freezing rain began to occur, however sleet soon developed. Half and inch to one inch of sleet with minimal snow fell in the early morning hours. Temperatures were cold enough to allow sleet and snow to stick to roads and closed bridges through the parish.

Winter Storm, Calcasieu

When
February 14, 10:00 PM CST to February 15, 9:00 AM CST
Where
Calcasieu forecast zone
Deaths
0 direct, 1 indirect
Reported by
NWS Employee

Temperatures fell below freezing during the evening of the 14th as freezing developed then quickly changed over to sleet. Half an inch to near 2 inches of sleet and some snow had fallen across Calcasieu Parish by the end of the event. Most bridges were closed during the event and most roads were icy. A 77 year old man slipped on ice and drowned in a swimming pool.

Winter Storm, Beauregard

When
February 14, 10:00 PM CST to February 15, 9:00 AM CST
Where
Beauregard forecast zone
Reported by
NWS Employee
Coordinates
30.649, -93.343 (the zone’s center; the record gives no point)

Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. 1 to 2 inches of sleet and snow accumulated. All roads were icy making travel difficult.

Winter Storm, Vernon

When
February 14, 10:00 PM CST to February 15, 10:00 AM CST
Where
Vernon forecast zone
Reported by
Public
Coordinates
31.108, -93.184 (the zone’s center; the record gives no point)

Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. 2 to 3 inches of sleet and snow accumulated. All roads were icy making travel difficult.

Winter Storm, Avoyelles

When
February 14, 10:00 PM CST to February 15, 10:00 AM CST
Where
Avoyelles forecast zone
Deaths
0 direct, 2 indirect
Reported by
Emergency Manager
Coordinates
31.076, -92.001 (the zone’s center; the record gives no point)

Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. 1 to 3 inches of sleet and snow accumulated. All roads were icy making travel difficult. Two people died from carbon monoxide poisoning due to improper generator usage.

Winter Storm, Allen

When
February 14, 11:00 PM CST to February 15, 9:00 AM CST
Where
Allen forecast zone
Reported by
Public
Coordinates
30.653, -92.828 (the zone’s center; the record gives no point)

Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. 1 to 2 inches of sleet and snow accumulated. All roads were icy making travel difficult.

Winter Storm, Jefferson Davis

When
February 14, 11:00 PM CST to February 15, 9:00 AM CST
Where
Jefferson Davis forecast zone
Reported by
Public

Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Half an inch to 1 inch of sleet and snow accumulated. All roads were icy making travel difficult.

Winter Storm, Avoyelles

When
February 14, 11:00 PM CST to February 15, 10:00 AM CST
Where
Avoyelles forecast zone
Reported by
Public
Coordinates
31.076, -92.001 (the zone’s center; the record gives no point)

Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. 1 to 2 inches of sleet and snow accumulated. All roads were icy making travel difficult.

Winter Storm, Evangeline

When
February 14, 11:00 PM CST to February 15, 9:00 AM CST
Where
Evangeline forecast zone
Reported by
Public
Coordinates
30.729, -92.406 (the zone’s center; the record gives no point)

Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around 1 inch of sleet and snow accumulated. All roads were icy making travel difficult.

Winter Storm, Acadia

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Acadia forecast zone
Reported by
Trained Spotter

Temperatures fell below freezing during the evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around half an inch of sleet and snow accumulated. All roads were icy making travel difficult.

Winter Storm, St. Landry

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
St. Landry forecast zone
Reported by
Public
Coordinates
30.599, -92.006 (the zone’s center; the record gives no point)

Temperatures fell below freezing during the late evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around half an inch to 1 inch of sleet and snow accumulated. All roads were icy making travel difficult.

Winter Storm, Lafayette

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Lafayette forecast zone
Deaths
1 direct, 1 indirect
Reported by
Public
Coordinates
30.207, -92.064 (the zone’s center; the record gives no point)

Temperatures fell below freezing during the late evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around half an inch of sleet and snow accumulated. All roads were icy making travel difficult. A 50 year old man died after he slipped on ice and fell, hitting his head on the ground. A 74 year old woman died from exposure. She was found in a neighbor's driveway.

Winter Storm, Vermilion

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Vermilion forecast zone
Reported by
Public

Temperatures fell below freezing during the late evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around half an inch of sleet and snow accumulated. All roads were icy making travel difficult.

Winter Storm, Upper St. Martin

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Upper St. Martin forecast zone
Reported by
Department of Highways
Coordinates
30.129, -91.608 (the zone’s center; the record gives no point)

Temperatures fell below freezing during the late evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Around half an inch of sleet and snow accumulated. All roads were icy making travel difficult. The I-10 Atchafalaya Bridge closed and remain closed for multiple days.

Winter Storm, Iberia

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Iberia forecast zone
Reported by
Public

Temperatures fell below freezing during the late evening of the 14th as showers developed across the parish. Rain changed over to freezing rain then quickly over to sleet. Sleet changed over to light snow by the end of the event. Up to half an inch of sleet and snow accumulated. All roads were icy making travel difficult.

Winter Weather, Lower St. Martin

When
February 15, 1:00 AM CST to 9:00 AM CST
Where
Lower St. Martin forecast zone
Reported by
Public
Coordinates
30.129, -91.608 (the zone’s center; the record gives no point)

Rain changed over to sleet during the morning of the 15th. Around a quarter of an inch of accumulation occurred.

Winter Weather, St. Mary

When
February 15, 2:00 AM CST to 9:00 AM CST
Where
St. Mary forecast zone
Reported by
Public

Light rain changed over to sleet during the morning of the 15th. Accumulations of a few tenths of an inch occurred in northern sections of the parish while the southern areas remained mostly rain.

Ice Storm, Acadia

When
February 15, 7:00 AM CST to 12:00 PM CST
Where
Acadia forecast zone
Reported by
Trained Spotter

Freezing rain pushed into the region before sunrise on the 17th. Up to 1 tenth of an inch of ice had accumulated by noon across northern sections of Acadia Parish when temperatures rose above freezing as low pressure moved in from the Gulf of Mexico. Minimal to no accumulation occurred in far south sections of the parish.

Ice Storm, West Cameron

When
February 17, 6:00 AM CST to 12:00 PM CST
Where
West Cameron forecast zone
Reported by
Public
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

Freezing rain pushed into the region before sunrise on the 17th. Low pressure moved from the gulf into south Louisiana allowing the temperature to rise above freezing by mid day. Up to 1 tenth of an inch of ice had accumulated around the Hackberry area before temperatures rose above 32.

Ice Storm, East Cameron

When
February 17, 6:00 AM CST to 12:00 PM CST
Where
East Cameron forecast zone
Reported by
NWS Employee
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

Freezing rain pushed into the region before sunrise on the 17th. Low pressure moved from the gulf into south Louisiana allowing the temperature to rise above freezing by mid day. Less than a tenth of an inch of ice had accumulated around the Grand Lake and Sweet Lake areas before temperatures rose above 32.

Ice Storm, Calcasieu

When
February 17, 6:00 AM CST to 5:00 PM CST
Where
Calcasieu forecast zone
Reported by
NWS Employee

Freezing rain pushed into the region before sunrise on the 17th. Low pressure moved from the gulf into south Louisiana allowing the temperature to rise above freezing by mid day south of Interstate 10. A few hundredths of an inch of ice had accumulated around the downtown Lake Charles area, however higher accumulations occurred across Moss Bluff and Dequincy where temperatures did not get above freezing.

Ice Storm, Beauregard

When
February 17, 6:00 AM CST to 5:00 PM CST
Where
Beauregard forecast zone
Reported by
NWS Employee
Coordinates
30.649, -93.343 (the zone’s center; the record gives no point)

Freezing rain pushed into the region before sunrise on the 17th. 1 tenth to 3 tenths of an inch of ice had accumulated by the end of the event causing power outages and hazardous driving conditions.

Ice Storm, Vernon

When
February 17, 6:00 AM CST to 5:00 PM CST
Where
Vernon forecast zone
Reported by
Public
Coordinates
31.108, -93.184 (the zone’s center; the record gives no point)

Freezing rain pushed into the region before sunrise on the 17th. 1 tenth to half an inch of ice had accumulated by the end of the event causing power outages and hazardous driving conditions.

Ice Storm, Jefferson Davis

When
February 17, 7:00 AM CST to 12:00 PM CST
Where
Jefferson Davis forecast zone
Reported by
Public

Freezing rain pushed into the region before sunrise on the 17th. Up to 1 tenth of an inch of ice had accumulated by noon when temperatures rose above freezing as low pressure moved in from the Gulf of Mexico.

Ice Storm, Jefferson Davis

When
February 17, 7:00 AM CST to 12:00 PM CST
Where
Jefferson Davis forecast zone
Reported by
Public

Freezing rain pushed into the region before sunrise on the 17th. Up to 1 tenth of an inch of ice had accumulated by noon when temperatures rose above freezing as low pressure moved in from the Gulf of Mexico.

Ice Storm, Allen

When
February 17, 7:00 AM CST to 6:00 PM CST
Where
Allen forecast zone
Reported by
Public
Coordinates
30.653, -92.828 (the zone’s center; the record gives no point)

Freezing rain pushed into the region before sunrise on the 17th. One quarter to one half an inch of ice accumulated across the parish by the end of the event. Power outages and hazardous road conditions occurred as a result of the storm.

Ice Storm, Rapides

When
February 17, 7:00 AM CST to 6:00 PM CST
Where
Rapides forecast zone
Reported by
Public
Coordinates
31.199, -92.533 (the zone’s center; the record gives no point)

Freezing rain pushed into the region before sunrise on the 17th. One quarter to one half an inch of ice accumulated across the parish by the end of the event. Power outages and hazardous road conditions occurred as a result of the storm.

Ice Storm, Avoyelles

When
February 17, 7:00 AM CST to 6:00 PM CST
Where
Avoyelles forecast zone
Reported by
Public
Coordinates
31.076, -92.001 (the zone’s center; the record gives no point)

Freezing rain pushed into the region before sunrise on the 17th. One quarter to one half an inch of ice accumulated across the parish by the end of the event. Power outages and hazardous road conditions occurred as a result of the storm.

Ice Storm, Evangeline

When
February 17, 7:00 AM CST to 6:00 PM CST
Where
Evangeline forecast zone
Reported by
Public
Coordinates
30.729, -92.406 (the zone’s center; the record gives no point)

Freezing rain pushed into the region before sunrise on the 17th. One tenth to one half an inch of ice accumulated across the parish by the end of the event. Sporadic power outages and hazardous road conditions occurred as a result of the storm.

Ice Storm, St. Landry

When
February 17, 7:00 AM CST to 6:00 PM CST
Where
St. Landry forecast zone
Reported by
Public
Coordinates
30.599, -92.006 (the zone’s center; the record gives no point)

Freezing rain pushed into the region before sunrise on the 17th. One tenth to one quarter inch of ice accumulated across the parish by the end of the event. Hazardous road conditions occurred as a result of the storm.

Ice Storm, Lafayette

When
February 17, 7:00 AM CST to 12:00 PM CST
Where
Lafayette forecast zone
Reported by
Public
Coordinates
30.207, -92.064 (the zone’s center; the record gives no point)

Freezing rain pushed into the region around sunrise on the 17th. A glazing of ice occurred across northern sections of Lafayette Parish. Hazardous road conditions occurred as a result of the storm.

Ice Storm, Upper St. Martin

When
February 17, 7:00 AM CST to 6:00 PM CST
Where
Upper St. Martin forecast zone
Reported by
Department of Highways
Coordinates
30.129, -91.608 (the zone’s center; the record gives no point)

Freezing rain pushed into the region around sunrise on the 17th. A glazing of ice occurred across northern sections of Saint Martin Parish. This created more ice on the already closed I-10 Atchafalaya Basin Bridge.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Calcasieu2021-02-1477MaleIn WaterIndirect
Winter Storm, Avoyelles2021-02-1768MalePermanent HomeIndirect
Winter Storm, Avoyelles2021-02-1744FemalePermanent HomeIndirect
Winter Storm, Lafayette2021-02-1574FemaleOutside/Open AreasDirect
Winter Storm, Lafayette2021-02-1550MaleOutside/Open AreasIndirect

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943332, 943334, 943282, 943283, 943284, 943286, 943287, 943288, 943289, 943290, 943291, 943292, 943293, 943294, 943295, 943296, 943297, 943299, 943301, 943300, 943316, 943302, 943306, 943310, 943311, 943312, 943314, 943315, 943318, 943323, 943324, 943326, 943328, 943329, 943330.